Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 1999, 2:37 AM CDT for Lyon County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1999, 2:37 AM CDT (07:37 UTC)
- Expired
- Jul 19, 1999, 3:10 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190738 RRA SVRFSD IAC119-190810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 237 AM CDT MON JUL 19 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWESTERN IOWA * UNTIL 310 AM CDT * AT 235 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES EAST OF SIOUX FALLS OR 4 MILES WEST OF ROCK RAPIDS... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK RAPIDS AROUND 245 AM CDT EDNA AROUND 255 AM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:58 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 10:58 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 PM CDT SUN JUL 18 1999 THUNDERSTORMS THAT WERE IN GREGORY AND CHARLES MIX COUNTIES HAVE MOVED SOUTH OF FORECAST AREA. SATELLITE LOOPS SHOW CONSIDERABLE CIRRUS FROM THESE THUNDERSTORMS MOVING ACROSS WESTERN AND NORTHERN PARTS OF FORECAST AREA. HAVE UPDATED SOME ZONES FOR CLOUD COVER BASED ON THIS. FRONT OVER FORECAST AREA SHOWS LITTLE MOVEMENT THIS EVENING. ALSO UPDATED FOR FOG...WINDS AND LOW TEMPERATURES BASED ON SURFACE ANALYSIS THIS EVENING. DEW POINTS AT SOME LOCATIONS APPEAR TO BE HOLDING ABOVE EXPECTED LOW TEMPERATURES. .FSD...NONE BLOOM
In the hours before
Local storm report, Jul 18, 10:54 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SUN JUL 18 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM DIXON SD 1.5 INCH HAIL
07/18/99 GREGORY
0821 PM 12 N GREGORY SD .75 INCH HAIL
07/18/99 GREGORY
0830 PM GREGORY SD 70-80 MPH TSTM GUST
07/18/99 GREGORYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:54 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 31 min |
| Jul 19, 3:16 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.